Texas, 2023

Drought in Texas, July 1 to 31, 2023

July 1 to 31, 2023 · NWS SJT · 7 events in 7 counties and zones

Drought conditions started deteriorating again across much of the area with severe or worse drought conditions returning across portions of the Heartland and the Northwest Hill Country during the month of July.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Drought conditions started deteriorating again across much of the area with severe or worse drought conditions returning across portions of the Heartland and the Northwest Hill Country during the month of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 30, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1237 AM CDT Sat Jul 1 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 154 PM CDT Fri Jun 30 2023

Showers and thunderstorms are forecast to develop to our west this
afternoon and evening, across the South Plains and Permian Basin.
Several of the CAMs develop an MCS by mid to late evening and move
this MCS into our western counties, primarily the western Big
Country, by late evening. These storms are forecast to weaken as
they move into the Big Country, with PoPs decreasing as your head
east. Although the severe threat for our area looks rather low, a
strong storm cannot be ruled out. Expect overnight lows in the low
to mid 70s.

A weak cold is forecast to stall across the Big Country on Saturday.
Isolated showers and thunderstorms are possible along the front,
across the Big Country, mainly Saturday afternoon. Additional
showers and thunderstorms are forecast to develop to our west, but
most of this activity should remain west of our forecast area. Highs
on Saturday will be closer to seasonal normals, in the low to mid
90s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 155 PM CDT Fri Jun 30 2023

...Showers and thunderstorms possible this weekend, along with cooler
temperatures, then gradual warming possible by mid to late next
week...

A brief pattern change is underway through this weekend, as we
move towards a more active and slightly cooler pattern into the
early part of next week. The upper level ridge will continue to
gradually breakdown and shift eastward through Monday and begin to
gradually creep back into the Desert Southwest and western Texas
through Thursday. With the upper level trough replacing the ridge
over the weekend and a few embedded disturbances tracking across
the areas, showers and isolated thunderstorms are possible over
the weekend. The best chances for precipitation remain over the
Big Country on Saturday and into Sunday. High temperatures over
the weekend and the early part of next week are expected to reach
into the 90s, and will gradually increase back into the mid 90s to
the 103 range by mid next week.

There is a chance that northwesterly flow along with an increased
chance of showers could be in store for West Central Texas for the
later part of next week, as the upper level ridge builds back across
the Desert Southwest just off to our west. Luckily this will
happen after the July 4th holiday, which looks to remain dry and
have temperatures in the mid 90s to near 100. If you plan on being
outside during this holiday weekend or holiday, please be sure to
stay safe and keep an eye on the forecast for any updates.

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Sat Jul 1 2023

Rain and thunderstorms are near KABI and KSJT, leading to gusty
north winds.These storms should move out over the next few hours.
Low clouds could drop CIGS to MVFR for KSOA, KJCT, and possibly
KBBD early this morning and into the late morning. A cold front is
expected to move through KABI this afternoon, shifting winds and
possibly bringing rain and thunderstorms however there is still a
lot of uncertainty in rain coverage. The front could shift winds
at KSJT and KBBD as well. Another round of shower and
thunderstorms will be possible late Saturday night for our
western counties again, right now KSJT is the only site with a
mention of rain for this time as it has the highest certainty of
experiencing rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     91  73  91  72 /  20  30  30  10
San Angelo  97  73  94  72 /  10  20  30  10
Junction    96  73  94  73 /   0  10  20   0
Brownwood   96  75  94  72 /  10  20  30  10
Sweetwater  92  71  92  72 /  30  30  30  10
Ozona       92  73  89  73 /  10  20  30  10
Brady       94  74  93  73 /   0  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....TP
AVIATION...AP
Hazardous weather outlook, Jun 30, 1:27 PM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
227 PM CDT Fri Jun 30 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
227 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms will be possible late this
evening and into the overnight hours for our western counties,
primarily the western Big Country. The main hazards will be gusty
winds and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are possible late Saturday into Saturday
night. A few strong to severe thunderstorms are possible, mainly
west of an Ozona to Mertzon to Albany line. The main concerns will
be large hail, damaging winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 30, 8:15 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
915 PM CDT Fri Jun 30 2023

TXZ049-010315-
Fisher TX-
915 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of Fisher County
through 1015 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midway, or near Hobbs, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hobbs around 930 PM CDT.
  Rotan around 955 PM CDT.
  Roby around 1000 PM CDT.
  Mccaulley and Sylvester around 1015 PM CDT.

Other locations impacted by this storm include Hitson, Busby and
Capitola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10036 3296 10019 3254 10020 3258 10066
      3294 10065 3297 10050
TIME...MOT...LOC 0215Z 261DEG 20KT 3276 10070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SK
Special weather statement, Jun 30, 8:31 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
931 PM CDT Fri Jun 30 2023

TXZ049-054-010315-
Fisher TX-Nolan TX-
931 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of Nolan and
southwestern Fisher Counties through 1015 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wastella, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Champion around 940 PM CDT.
  Roscoe around 945 PM CDT.
  Sweetwater around 1000 PM CDT.

Other locations impacted by this storm include Us-84 Near The Nolan-
Fisher County Line, I-20 Near The Nolan-
Mitchell County Line, Gannon, The Intersection Of Highway 70 And
Ranch Road 53, Lake Sweetwater.

This includes Interstate 20 between Mile Markers 229 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3254 10016 3215 10017 3229 10067 3258 10066
TIME...MOT...LOC 0230Z 280DEG 26KT 3247 10066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SK
Special weather statement, Jun 30, 10:32 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1132 PM CDT Fri Jun 30 2023

TXZ065-066-113-114-127-128-139-010515-
Runnels TX-Shackelford TX-Callahan TX-Coke TX-Coleman TX-Jones TX-
Taylor TX-
1132 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of eastern Coke,
Callahan, southeastern Jones, northwestern Coleman, southern
Shackelford, eastern Taylor and northern Runnels Counties through
1215 AM CDT...

At 1132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mccarty Lake to Ovalo to Maverick.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abilene, Clyde, Winters, Albany, Baird, Maverick, Wylie, Tuscola,
Buffalo Gap, Lawn, Moran, Novice, Dudley, Ibex, Bradshaw, Hatchel,
Eula, Potosi, Norton and Hamby.

This includes Interstate 20 between Mile Markers 287 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3262 9910 3223 9935 3179 9972 3182 10032
      3218 9994 3276 9950 3281 9910
TIME...MOT...LOC 0432Z 263DEG 26KT 3264 9943 3218 9980 3181 10019

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JW
Special weather statement, Jun 30, 10:36 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1136 PM CDT Fri Jun 30 2023

TXZ098-099-114-010515-
Haskell TX-Throckmorton TX-Shackelford TX-
1136 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of northeastern Haskell,
northeastern Shackelford and Throckmorton Counties through 1215 AM
CDT...

At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goree to near The Intersection Of Us-183
And Us-283 to near Mccarty Lake. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Throckmorton, Woodson, Elbert, Millers Creek Reservoir, Fort Griffin,
The Intersection Of Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line, Lusk, The Intersection Of Us-
380 And Highway 222, The Intersection Of Us-
283 And Ranch Road 209 and Us-180 Near The Shackelford-
Stephens County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 9895 3295 9909 3274 9910 3274 9926
      3302 9934 3340 9960 3339 9895
TIME...MOT...LOC 0436Z 252DEG 34KT 3345 9946 3306 9911 3263 9927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Brown

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Brown County during the month of July.

Drought, McCulloch

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across McCulloch County during the month of July.

Drought, San Saba

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across San Saba County during the month of July.

Drought, Menard

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Menard County during the month of July.

Drought, Mason

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Mason County during the month of July.

Drought, Sutton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Sutton County during the month of July.

Drought, Kimble

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Kimble County during the month of July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124146, 1124149, 1124151, 1124153, 1124155, 1124158, 1124160.